Blizzard, Big Stone
- When
- April 11, 6:00 AM CST to April 12, 2:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A historic blizzard affected west central Minnesota from April 11th to the 12th. The storm came in two waves.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A historic blizzard affected west central Minnesota from April 11th to the 12th. The storm came in two waves. The first wave brought a band of moderate to heavy snow as it lifted from south to north across the region during the morning hours of the 10th. The second wave of heavy snow and strong north winds were with the main surface low pressure area moving across the central plains. The heavy snow in combination with winds gusting to over 40 mph brought blizzard conditions along with heavy drifting. At the storm's end, locations reported very heavy snowfall amounts of 13 to 18 inches.
The blizzard impacted cattle producers, roads, schools, businesses, and more. This storm also exacerbated the ongoing flooding with the addition of more snowmelt water. Some snowfall amounts include 13 inches at Wheaton and Browns Valley and 18 inches at Artichoke Lake and Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 11, 6:00 AM CST, 0 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
700 AM CDT Thu Apr 11 2019
.UPDATE...
Issued at 659 AM CDT Thu Apr 11 2019
12z aviation discussion updated below.
&&
.SHORT TERM...(Today through Friday)
Issued at 358 AM CDT Thu Apr 11 2019
Strong surface low pressure and upper level trough will track
northeast across eastern Nebraska and into the Great Lakes region
through Friday night. This dynamic storm system will bring
200-300 J/KG of 0-10km CAPE into eastern South Dakota and western
MN between 12-21Z today. The CAPE, along with strong
frontogenesis, and steep mid level lapse rates will bring the
potential for thundersnow. A few CAMS are suggesting composite
reflectivity of 40 dBZ or higher in the eastern CWA. The
convective aspect of this storm is why snowfall rates of an inch
to three inches per hour will be possible. The HREF shows a 40 to
50 probability of seeing 2 inches an hours, mainly from the James
River valley and points east. The instability and frontogenesis
pushes north of the CWA with snowfall rates likely decreasing
tonight. Light snow, along with gusty winds will continue on
Friday morning, with a gradual diminish from west to east Friday
afternoon and night.
.LONG TERM...(Saturday through Wednesday)
Issued at 358 AM CDT Thu Apr 11 2019
The long term period looks to be a mainly dry period with a few weak
moisture-starved short waves moving over the region from the west.
The models currently show mainly Pacific air coming across the
region for the Saturday through Wednesday period. The issue will be
the temperatures due to the new and deep snow cover. How fast the
snow melts will have a big effect on high and low temperatures. For
the first few days of snow melt on Saturday and Sunday we should
only have highs in the mid 30s to around 40 degrees. Expect
temperatures to stay well below normal from Monday through Wednesday
mostly in the 40s and lower 50s. Again, these temperatures will end
up being warmer if the snow disappears quicker. With light winds
forecasted for some of the nights along with the snow melt moisture,
expect fog to be an issue for a least a couple nights during the
period. Finally, the quick snow melt will have an influence on the
water levels on creeks and rivers and we may have additional rises
and flooding.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 659 AM CDT Thu Apr 11 2019
Snow, heavy at times, is expected at all locations today as a large
upper level low pressure area wraps precipitation in. Northeast
winds of 25 to 45 knots will bring blizzard conditions. Expect
LIFR/IFR/MVFR vsbys and ceilings through today into this evening.
Radar was showing some thunderstorms moving up from the southeast
this morning and these may affect ABR and ATY. As the upper low
moves away, conditions will slowly improve from west to east through
the night.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 1 PM CDT /noon MDT/ Friday for SDZ005>011-
015>023-033>037-045-048-051.
Winter Storm Warning until 1 PM CDT /noon MDT/ Friday for SDZ003-
004.
MN...Blizzard Warning until 1 PM CDT Friday for MNZ039-046.
&&
UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...MohrHazardous Weather Outlook National Weather Service Aberdeen SD 429 AM CDT Thu Apr 11 2019 SDZ003-004-120930- Corson-Campbell- 429 AM CDT Thu Apr 11 2019 /329 AM MDT Thu Apr 11 2019/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Snow, heavy at time, and areas of blowing snow is expected today through tonight. Additional snow accumulations of 3 to 8 are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow and patchy blowing snow will continue Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ005-009-015-120930- McPherson-Walworth-Dewey- 429 AM CDT Thu Apr 11 2019 /329 AM MDT Thu Apr 11 2019/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Blizzard conditions with heavy snowfall is expected today through tonight. Additional snow accumulations of 6 to 10 are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow and patchy blowing snow will continue Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-120930- Traverse-Big Stone-Brown-Marshall-Roberts-Edmunds-Day-Potter-Faulk- Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde- Hand-Jones-Lyman-Buffalo- 429 AM CDT Thu Apr 11 2019 /329 AM MDT Thu Apr 11 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Blizzard conditions with heavy snowfall is expected today through tonight. Snowfall rates of an inch to three inches per hour will be possible in northeastern South Dakota and western Minnesota with thundersnow. Additional snow accumulations of 8 to 16 are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow and gusty winds will continue into Friday morning. Conditions will gradually improve from west to east Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
108 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW IPSWICH 45.45N 99.03W
04/10/2019 M8.0 INCH EDMUNDS SD CO-OP OBSERVER
CO-OP OBSERVER STATION IPSS2 IPSWICH.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW TIMBER LAKE 45.43N 101.07W
04/10/2019 M5.9 INCH DEWEY SD CO-OP OBSERVER
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM SNOW ORTONVILLE 45.30N 96.44W
04/11/2019 M9.0 INCH BIG STONE MN PUBLIC
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY SNOW 3 ESE ABERDEEN 45.46N 98.41W
04/11/2019 M6.1 INCH BROWN SD OFFICIAL NWS OBS
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW CASTLEWOOD 44.72N 97.03W
04/11/2019 M11.1 INCH HAMLIN SD CO-OP OBSERVER
MEASURED 1.88 INCHES OF LIQUID.
&&
SDThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819081, 819083.